1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Advice for Metformin

Discussion in 'Type 2 Diabetes' started by Angiejean, Mar 28, 2016.

  1. Angiejean

    Angiejean Parent · Member

    Messages:
    22
    Likes Received:
    30
    Trophy Points:
    53
    My dad has been type 2 for many years and my daughter is type 1 so I know plenty about type 1 but not too much about metaformin. My dad has prostate cancer and is doing ok with the treatment but he is getting old and doesn't eat as much and has never eaten any desserts or sugary things since being type2 and has hba1c of 41% so he is doing well. As he is not eating as much now is there a risk with the metaformin that he is not eating enough? He says sometimes his vision is blurred and his knees feel week. (The wobbly legs is what my daughter feels when she is low) and wondered if this might be low blood sugar? Problem is my dad never tests his blood sugar and after all these years he still won't eat anything sugary ( as the doctor told him not to eat anything sugary over 20 years ago) so he won't know for sure if this is the case. Has anyone ever had their metaformin lowered as a result of eating less and having a smaller appetite?
     
  2. urbanracer

    urbanracer Type 1 · Moderator
    Staff Member

    Messages:
    3,836
    Likes Received:
    3,071
    Trophy Points:
    198
    Hi @Angiejean ,

    Well in my humble opinion your father is correct not to eat anything sugary. You must be aware that all carbohydrates turn into glucose in the body - so if he eats a lot of rice, pasta, potato and bread then he probably has high blood glucose levels. This could equally be the reason for his dodgy eyesight - not so sure about the wobbly knees but who knows.

    Metformin is not usually know for causing hypo's (I'm not saying it isn't possible - I've learnt not to take anything for granted with diabetes). It does not work the same way as insulin.

    Try and pursuade him to test his blood sugar (your daughter must have a meter he could use one time) then at least you'd know where you stand. Most of the T2's on the forums are testing regularly.
     
  3. Angiejean

    Angiejean Parent · Member

    Messages:
    22
    Likes Received:
    30
    Trophy Points:
    53
    I agree it's just he won't test himself. If his hba1c is good and his eyes are checked every 6 months and he gets glowing reports generally I think he might be suffering lows not highs. I will need to keep an eye on him
     
  4. urbanracer

    urbanracer Type 1 · Moderator
    Staff Member

    Messages:
    3,836
    Likes Received:
    3,071
    Trophy Points:
    198
    That's interesting, so what's his a1c?
     
  5. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    19,084
    Likes Received:
    33,108
    Trophy Points:
    298
    I am guessing here, but it strikes me that your father may be on a higher dose of metformin than he needs.
    - especially if he is eating less than he used to.

    Although i realise that priming your father to discuss doseage with his doc may be tricky!
     
  6. suzy2002

    suzy2002 Type 2 · Member

    Messages:
    13
    Likes Received:
    4
    Trophy Points:
    43
    I get hypos on metformin. No one believed me until I showed them my meter readings of 1.4 n lower. My levels are normally high n every now n then drop suddenly. Very scary n I feel shaking n like I've been kicked in the stomach.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook